Skip to Main Content

++

A drug hypersensitivity reaction is an adverse, allergic response to an ingested or parenterally administered drug characterized by a cutaneous eruption.

++

There are several different immune mechanisms thought to play a role:

++

1. Type I: IgE-dependent drug reactions urticaria, angioedema, and anaphylaxis.

++

2. Type II: Cytotoxic drug-induced reactions petechiae from drug-induced thrombocytopenia.

++

3. Type III: Immune complex-mediated drug reactions vasculitis, serum sickness, urticaria.

++

4. Type IV: Delayed-type, cell-mediated drug reactions exanthematous, fixed drug eruptions, Steven–Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN).

++

Exanthematous Drug Reaction

++

An exanthematous drug reaction is an adverse, allergic response to an ingested or parenterally administered drug characterized by a morbilliform cutaneous eruption that mimics a viral exanthem.

++

Insight

++

In the appropriate clinical setting, an exanthematous drug reaction, a viral exanthem, and acute graft-vs-host disease (GVHD) are both clinically and histologically indistinguishable.

++

Synonyms Morbilliform drug eruption, maculopapular drug eruption, drug rash.

++

Epidemiology

++

Age Children < adolescents < adults.

++

Gender F > M.

++

Incidence 1% of population on a systemic medication.

++

Etiology Drugs with high probability of reaction (10%–20%): penicillin and related antibiotics, carbamazepine, allopurinol, gold salts. Medium probability: sulfonamides (bacteriostatic, antidiabetic, diuretic), nitrofurantoin, hydantoin derivatives, isoniazid, chloramphenicol, erythromycin, streptomycin. Low probability (1% or less): pyrazolone derivatives, barbiturates, benzodiazepines, phenothiazines, tetracyclines.

++

Pathophysiology

++

Exanthematous drug hypersensitivity reactions are likely type IV, cell-mediated immune responses. Viral infections may increase the incidence (e.g., aminopenicillin causes a morbilliform rash in 100% of patients concurrently infected with EBV).

++

History

++

The exanthematous rash typically appears 7 to 14 days (peak incidence ninth day) after drug administration; however, skin lesions can appear anytime between day 1 though 21 after drug exposure. The rash starts on the trunk and spreads to the face and extremities. It can be quite pruritic and distressing. Fever and malaise may or may not be present.

++

Physical Examination

++
Skin Findings
++

Type of Lesion Macules, papules, plaques (Fig. 15-1).

++
FIGURE 15-1
Graphic Jump Location

Exanthematous drug reaction Morbilliform rash on the trunk occurring 1 week after the administration of a systemic antibiotic.

++

Size 1 mm to 1 cm.

++

Color Pink/red to purple/brown.

++

Distribution of Lesions Trunk, spreads to face and extremities. Confluent in intertriginous areas (axilla, groin, inframammary area). Palms and soles may be involved.

++

Mucous Membranes ± Exanthem on buccal mucosa.

++
General Findings
++

± Fever

++

Differential Diagnosis

++

An exanthematous drug reaction can be confused with a viral ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.